Category: 

What are the Signs of a Vicodin&Reg; Overdose?

Article Details
  • Written By: K.C. Bruning
  • Edited By: John Allen
  • Last Modified Date: 13 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The Argentinian resort town of Epecuén was submerged by flooding for years; it is now populated by one elderly man.  more...

December 5 ,  1933 :  Prohibition ended in the US.  more...

Common early signs of a Vicodin® overdose include vomiting, nausea, stomachache, and confusion. The effects in the later stages of an overdose often include jaundice, or a yellowing of the eyes and skin, and upper stomach pain. Depending on the amount of medication taken and what other drugs may have been taken with it, the reaction can range from severe to fatal.

The two primary components of Vicodin® are acetaminophen and hydrocodone. Each of these elements causes distinct reactions in the event of an overdose. Acetaminophen may cause nausea, diarrhea, vomiting, or loss of appetite. This component may also cause confusion, jaundice, irritability, sweating, and liver failure. The hydrocodone component can cause low blood pressure, a slow heart rate, breathing problems, cardiac arrest, or acute drowsiness that may lead to a coma. Each of these components can be fatal in the event of a Vicodin® overdose.

Other, later signs of a Vicodin® overdose include pinpoint pupils and cold and clammy skin. Fainting, weak pulse, weak muscles, or a slow heart rate are also possible symptoms. Any signs of bodily decline can indicate the onset of a coma, which can be fatal.

In order to survive a Vicodin® overdose, the patient must receive treatment as soon as possible. If the patient’s symptoms appear to be immediately life threatening, the stomach is usually pumped. Other methods include the administration of charcoal, so that the body will not continue to absorb the drug, and induced vomiting.

Ad

Once the patient’s condition is stabilized, doctors will typically treat the symptoms of the Vicodin® overdose in order to attempt to minimize short- and long-term damage to the body. Drugs such as naloxone and Narcan® are often administered to treat damage caused by the hydrocodone portion of the drug. N-acetylcysteine, which is sold under the brand names Acetadote® and Mucomyst®, is used to combat liver damage from the acetaminophen component of the drug. In some cases, the liver damage from the overdose will be so severe that a liver transplant is necessary.

Vicodin® comes in tablet form. It is typically prescribed for pain relief when over-the-counter medications are not sufficient to treat moderate to severe pain. The hydrocodone component is a narcotic drug. Its effects are boosted by the less-potent acetaminophen component. As the drug can cause constipation, users of the drug are typically advised to drink several glasses of water each day and to increase consumption of dietary fiber.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email